Alert archive / Arkansas / Flash Flood Warnings in 2003

Flash Flood Warning 60, NWS Little Rock, AR

June 16, 2003Cleveland County, Dallas County, Arkansas

NWS Little Rock, AR issued this flash flood warning at Jun 16, 2003, 7:42 AM CDT for Cleveland County, Dallas County, Arkansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2003, 7:42 AM CDT (12:42 UTC)
Expired
Jun 16, 2003, 10:40 AM CDT
In force
3 hr
Issued by
NWS Little Rock, AR
Area
Counties, with a storm outline in the text

Counties Cleveland County, AR, Dallas County, AR

The radar

The Little Rock radar (KLZK), 98 km from the middle of the area, began a volume at 12:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 0.7 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2003-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1168 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2003-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1168 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
682 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLZK 161245
FFWLIT
ARC025-039-161540-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
742 AM CDT MON JUN 16 2003

THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CLEVELAND COUNTY IN SOUTHEAST ARKANSAS
  DALLAS COUNTY IN SOUTHWEST ARKANSAS

* UNTIL 1040 AM CDT

* AT 736 AM CDT...DOPPLER RADAR INDICATED A THUNDERSTORM WITH HEAVY
  RAIN AT FORDYCE MOVING VERY SLOWLY TO THE NORTHEAST. OTHER 
  THUNDERSTORMS WITH HEAVY RAIN WERE IN CLEVELAND COUNTY SHOWING
  LITTLE MOVEMENT. FORDYCE HAS REPORTED 7 INCHES OF RAIN OVER THE
  LAST FOUR DAYS. SOME ROADS NEAR FORDYCE HAVE BEEN CLOSED DUE TO
  HIGH WATER.   

DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. THE WATER DEPTH
MAY BE TO GREAT FOR SAFE PASSAGE. IT ONLY TAKES ABOUT TWO FEET OF
MOVING WATER TO CARRY A VEHICLE DOWNSTREAM.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LITTLE ROCK.

LAT...LON 3404 9202 3370 9197 3387 9281 3413 9278

$$

29
1 follow-up statement
000 
WGUS74 KLZK 161430
FFSLIT
ARC013-025-039-161640-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
926 AM CDT MON JUN 16 2003

...FLASH FLOOD WARNING CONTINUES FOR DALLAS...CLEVELAND...AND 
CALHOUN COUNTIES UNTIL 1040 AM..

AT 926 AM...RADAR CONTINUED TO INDICATE SHOWERS AND 
THUNDERSTORMS...PRODUCING HEAVY RAINFALL...FROM JUST SOUTH OF 
STAVES...TO IVAN AND FORDYCE...TO NEAR THORNTON. THE PRECIPITATION 
WAS DRIFTING SLOWLY NORTHEAST...AND WILL PRODUCE RAINFALL RATES UP 
TO ONE INCH PER HOUR. 

DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. THE WATER DEPTH 
MAY BE TO GREAT FOR SAFE PASSAGE. IT ONLY TAKES ABOUT TWO FEET OF 
MOVING WATER TO CARRY A VEHICLE DOWNSTREAM.

LAT...LON 3371 9252 3371 9239 3398 9212 3404 9244

$$

55

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 4:00 AM CDT, 3 hours 42 minutes earlier.

Area forecast discussion, Jun 16, 4:00 AM CDT, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
400 AM CDT MON JUN 16 2003

UPPER TROF IN THE AREA WILL BE THE MAIN INFLUENCE ON THE WEATHER OVER
THE NEXT FEW DAYS. MODELS THIS MORNING ARE KEEPING IT IN THE AREA OVER
THE NEXT FEW DAYS WITH A GOOD AMOUNT OF MOISTURE LEFT OVER. WOULD
EXPECT LITTLE CHANGE IN THE WEATHER IN THE AREA FROM THE PAST DAY OR
SO. THE WAY THE UPPER TROF IS SET UP...THE BETTER CHANCES OF RAIN
WILL BE IN THE SOUTH AND THE BEST CHANCE OF HEAVY RAIN AND ANY
FLOODING WOULD BE IN THAT AREA. IT STILL LOOKS LIKE GENERAL RAINFALL
WILL NOT BE REAL GREAT AND FLASH FLOOD WATCHES DO NOT APPEAR WARRENTED
AT THIS TIME. DUE TO ONGOING CONVECTION IN THE SOUTH...WILL GO
WITH LIKELY POPS ACROSS THE SOUTHERN ZONES FOR TODAY AND WILL MENTION
THE POSSIBILITY OF HEAVY RAIN AS LOCALLY HEAVY AMOUNTS ARE POSSIBLE
WHERE THUNDERSORMS CAN MOVE ALONG OUTFLOW BOUNDARIES. WILL RAISE
POPS TO 40 PERCENT FOR CENTRAL SECTIONS AS THE ACTIVITY IN THE SOUTH
MAY MIGRATE INTO CENTRAL SECTIONS...BUT WILL LEAVE 20 PERCENT IN THE
NORTH. MAXES TODAY SHOULD BE CLOSE TO PERSISTENCE AND BACKED OFF A
LITTLE ON THE GRIDS WITH THE MAX TEMPS. WITH THE UPPER TROF REMAINING
IN THE AREA...KEPT HIGHER POPS IN THE SOUTH OVER THE NEXT FEW DAYS
AND ADJUSTED POPS UP A LITTLE THROUGH WEDNESDAY. ALSO TENDED TO
LOWER MAX TEMP FORECASTS A LITTLE. KEPT EXTENDED ABOUT THE SAME
AS THE TROF SHOULD EITHER WEAKEN OR MOVE OUT LATER IN THE WEEK
AND UPPER RIDGING SHOULD BEGIN TO MOVE IN.

.LZK...NONE
Hazardous weather outlook, Jun 16, 5:00 AM CDT, 2 hours 42 minutes before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-171000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT MON JUN 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL CONTINUE TO MOVE SLOWLY THROUGH SOUTHEAST ARKANSAS
TODAY. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO FORM
ALONG AND AHEAD OF THE FRONT. HEAVY RAINFALL IS EXPECTED IN THE
SOUTH WHERE STORMS MOVE VERY LITTLE. WINDS AT THE SURFACE AND ALOFT
ARE RATHER LIGHT AND THIS WILL ALLOW THE STORMS TO MOVE VERY
SLOWLY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE FRONTAL SYSTEM WILL WASH OUT BY WEDNESDAY. ANOTHER COLD FRONT
MOVES INTO ARKANSAS FROM THE NORTH ON THURSDAY. THERE WILL BE A
CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH THE END OF THE WEEK.
SIGNIFICANT SEVERE WEATHER LOOKS UNLIKELY AT THIS TIME BUT ISOLATED
BRIEF SEVERE THUNDERSTORMS WILL BE POSSIBLE ESPECIALLY IN THE LATE
AFTERNOON AND EARLY EVENING. THERE IS A BETTER CHANCE OF HEAVY
RAINFALL AND A POTENTIAL FOR FLOODING IF THUNDERSTORMS MOVE VERY
SLOWLY OR SEVERAL STORMS MOVE OVER THE SAME AREA IN A PERIOD OF
SEVERAL HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 7:26 PM CDTFlash Flood WarningLZKClark119 min
Jun 16, 8:20 AM CDTFlash Flood WarningLZKCalhoun2 hr

Nearby

Flash Flood Warnings in Arkansas, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.